Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 20, NWS Buffalo, NY

May 21, 2022Monroe County, Ontario County, Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 21, 2022, 9:46 PM EDT for Monroe County, Ontario County, Wayne County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 9:46 PM EDT (01:46 UTC)
Expired
May 21, 2022, 10:16 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Monroe County, NY, Ontario County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 128 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:19 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS51 KBUF 220146
SVRBUF
NYC055-069-117-220230-
/O.NEW.KBUF.SV.W.0020.220522T0146Z-220522T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
946 PM EDT Sat May 21 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Wayne County in western New York...
  East central Monroe County in western New York...
  Northeastern Ontario County in western New York...

* Until 1030 PM EDT.

* At 945 PM EDT, a severe thunderstorm was located near Fairport,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Webster, Fairport, Ontario, Penfield, Newark, Williamson, Marion,
  Lyons, Palmyra and Clyde.

This includes Interstate 90 near exit 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4320 7752 4333 7719 4333 7714 4331 7697
      4334 7691 4335 7681 4336 7678 4304 7674
      4297 7738
TIME...MOT...LOC 0145Z 240DEG 45KT 4309 7736 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
1 follow-up statement
535 
WWUS51 KBUF 220216
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1016 PM EDT Sat May 21 2022

NYC055-069-117-220226-
/O.CAN.KBUF.SV.W.0020.000000T0000Z-220522T0230Z/
Wayne NY-Monroe NY-Ontario NY-
1016 PM EDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...EAST CENTRAL MONROE
AND NORTHEASTERN ONTARIO COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western New York.

LAT...LON 4320 7752 4333 7719 4333 7714 4331 7697
      4334 7691 4335 7681 4336 7678 4304 7674
      4297 7738
TIME...MOT...LOC 0215Z 240DEG 45KT 4329 7689 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:38 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 8:38 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
838 PM EDT Sat May 21 2022

.SYNOPSIS...
Warm and humid conditions will support some showers and
thunderstorms this evening, which may produce heavy rain, gusty
winds, and hail. A slow moving cold front will move across the
area through Sunday, bringing more showers and thunderstorms.
Expansive high pressure will support fair weather with cooler
more comfortable conditions Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Active weather this evening, with a risk of severe thunderstorms
and flash flooding. A convective wave across NW PA will move
northeastward across Western New York this evening. Storms have
already produced more localized gusty winds, hail, and heavy
rain ahead of this system earlier today. This threat will
continue as this convective wave moves through, with a Severe
Thunderstorm Watch still in effect across WNY. There is also
concern that the second round will produce flash flooding in
areas which received significant rain from the initial round of
storms. The greatest risk for severe weather and flooding is
through midnight. After this, this cluster of storms should
weaken, with less impactful scattered showers and thunderstorms
late tonight.

Sunday will be rather unsettled throughout all of our forecast
area...as the stalled out cold front to the west will finally push
through the region from west to east with fairly widespread showers
and possible thunderstorms. SPC has pushed the risk for severe
thunderstorms to the east due to the faster timing of the cold
front. A few strong storm's can't be ruled out east of Lake
Ontario, but it appears the front will move through too early
for diurnal instability to develop.

Temps will tumble post-frontal into the mid 50s to lower 60s
western NY and into the 60s Genesee valley eastward. Some models
continue to suggest that the front will be more anabatic in
nature...which would favor more areas of just rain rather than
showers and storms, especially western NY. In either case looks
like quite a different day compared to the summertime heat and
humidity of today. Looking likely that the bulk of the day will
not be favorable for outdoor activities.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Cooler and drier, a few showers will linger east of Lake Ontario
Sunday night but overall a fantastic start to the work week is on
tap.

Sfc high to our west will advance east passing by to our north on
Monday then off into the Canadian Maritimes on Tuesday. Below normal
highs expected Monday with low to mid 60s. With the departing sfc
high Tuesday, developing east to southeast flow will promote a warm
up into the 70s. One thing to keep an eye on will be overnight lows
Monday night...light winds and clear skies will 'likely' promote
good radiational cooling. The typical colder spots across the S.
Tier and east of Lake Ontario will potentially have to deal with
some frost. For now...will keep an eye on this potential.

Tuesday night...deepening low advancing out of Oklahoma and its warm
front extending east will bring low end chances for a few showers.
Otherwise...most locations will 'likely' see dry conditions
overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Unsettled weather returns for the majority of the long term
portion of the forecast.

Wednesday into Thursday, a mid level ridge and surface high pressure
will slide eastward from New England and into the Northern Atlantic.
Meanwhile, a southern stream longwave trough digging across the
central Plains will slowly phase with a lower amplitude northern
stream trough, eventually forming a mid level closed low. The
associated surface low will deepen as it tracks northeast from the
Midwest across the Great Lakes region. This system will ultimately
bring a prolonged period of wet weather, with several shortwaves
rounding the base of the main trough as an attendant warm front
lifts through the region from the south, before slowly pushing a
cold front through the area from the west to close out the week.

In terms of more sensible weather, shower chances will increase from
west to east through the day Wednesday and into Wednesday evening as
one of the aforementioned shortwaves ejects northeast out ahead of
the approaching warm front. Shower activity will remain elevated
through Friday afternoon, with diurnal cycling generally expanding
coverage and introducing chances for a few thunderstorms in the
afternoon hours each day. Likewise, some breaks in the precip and
lower tstorm chances will be more common during the nighttime hours.
Western portions of the CWA will overall maintain higher shower
chances through the period in closer proximity to the track of the
shortwaves and the approaching cold front off to the west.

The main cold front will finally push through the region on Friday,
with the area slowly drying out from west to east by Friday night.
Saturday then looks to be mainly dry with clearing skies as a broad
upper level ridge builds in from the west.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Widespread thunderstorms will move across Western NY this
evening, impacting KBUF/KIAG/KJHW through midnight. Localized
IFR conditions can be expected in heavier storms.

Increasing low moisture will result in developing MVFR cigs
outside of the storms later tonight, with widespread IFR/MVFR
cigs with the cold front Sunday morning. The front will also
bring additional showers and possibly a thunderstorm. Conditions
will gradually improve Sunday afternoon.

Outlook...

Sunday night...Mainly VFR.
Monday and Tuesday...Mainly VFR.
Wednesday...Mainly VFR with a chance of showers.
Thursday...MVFR to VFR. Showers and thunderstorms likely.

&&

.MARINE...
There will be the risk for some thunderstorms...especially this
evening over Lake Erie and western Lake Ontario. Mariners
should pay attention for possible marine warnings and/or
statements for this activity.

Otherwise...the slow progression of a cold front through the
Lower Great Lakes tonight will weaken the sfc pressure and allow
winds and waves to generally subside.

As the front pushes east of the region on Sunday and high pressure
builds in from the Upper Great Lakes...freshening winds and become
westerly. This will lead to choppy conditions on the eastern half of
Lake Ontario...but again...conditions for small craft advisories are
not expected to be met.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...AR
LONG TERM...PP
AVIATION...Apffel/JLA/RSH
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, May 21, 8:21 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
821 PM EDT Sat May 21 2022

NYZ005-010-012>014-019>021-085-230030-
Northern Cayuga-Northern Erie-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
821 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms may produce strong or damaging winds, hail, and heavy
rain through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-011-230030-
Niagara-Orleans-Monroe-Wayne-Genesee-
821 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Thunderstorms may produce strong or damaging winds, hail, and heavy
rain through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-230030-
Oswego-Jefferson-Lewis-
821 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-230030-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
821 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Thunderstorms may produce strong or damaging winds and hail late
this afternoon through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-230030-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
821 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms may produce strong or damaging winds and hail late
this afternoon through late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-230030-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
821 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 21, 8:31 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
831 PM EDT Sat May 21 2022

NYZ001>004-011>013-220100-
Livingston NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-Monroe NY-
Niagara NY-
831 PM EDT Sat May 21 2022

...An area of strong thunderstorms will impact portions of northwestern Wayne,
north central Wyoming, northwestern Livingston, northeastern Niagara,
Orleans, Genesee and Monroe Counties through 900 PM EDT...

At 828 PM EDT, Doppler radar was tracking an area of strong thunderstorms
moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Medina, Albion, Hilton, Webster, Fairport, Brighton,
Gates-North Gates, Hamlin Beach State Park, Ontario, Henrietta,
Penfield, Williamson and Le Roy.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western New York.

&&

LAT...LON 4340 7863 4342 7808 4339 7775 4328 7754
      4333 7719 4329 7698 4277 7822
TIME...MOT...LOC 0028Z 237DEG 39KT 4314 7827

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Reynolds
Local storm report, May 21, 8:41 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
841 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     2 SSW FRANKLINVILLE     42.31N 78.47W
05/21/2022                   CATTARAUGUS        NY   911 CALL CENTER

            TREE DOWN ON CADIZ ROAD IN FRANKLINVILLE.

&&

PP
Local storm report, May 21, 8:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
849 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     5 ESE FRANKLINVILLE     42.31N 78.37W
05/21/2022                   CATTARAUGUS        NY   911 CALL CENTER

            TREE DOWN ON LYNDON CENTER ROAD IN THE TOWN
            OF LYNDON.

&&

PP
Local storm report, May 21, 8:55 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
855 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     1 NNW ALLEGANY          42.11N 78.50W
05/21/2022                   CATTARAUGUS        NY   911 CALL CENTER

            TREE DOWN ON FIVE MILE ROAD IN THE TOWN OF
            ALLEGANY.

&&

PP
Local storm report, May 21, 8:57 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
857 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     2 ESE LITTLE VALLEY     42.24N 78.77W
05/21/2022                   CATTARAUGUS        NY   911 CALL CENTER

            TREE DOWN ON STATE ROUTE 242 IN THE TOWN OF
            LITTLE VALLEY.

&&

PP
Local storm report, May 21, 9:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
941 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     NUNDA                   42.58N 77.94W
05/21/2022                   LIVINGSTON         NY   911 CALL CENTER

            TREE DOWN.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie74 min
May 21, 8:25 PM EDTFlash Flood WarningBUFChautauqua4 hr
May 21, 8:31 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans29 min
May 21, 8:53 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Monroe, Ontario, Wayne, Wyoming55 min
May 21, 9:10 PM EDTSpecial Marine WarningBUF95 min
May 21, 9:21 PM EDTSpecial Marine WarningBUF36 min
May 21, 9:53 PM EDTSpecial Marine WarningBUF100 min
May 21, 10:42 PM EDTSpecial Weather StatementBUFOswego33 min
May 21, 11:31 PM EDTSpecial Weather StatementBUFLewis29 min
May 22, 1:22 PM EDTSmall Craft AdvisoryBUF7 hr

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.